Alert archive / Pennsylvania / Snow Squall Warnings in 2019
Snow Squall Warning 13, NWS State College, PA
NWS State College, PA issued this snow squall warning at Dec 31, 2019, 3:19 PM EST for Potter County, Tioga County, Pennsylvania. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2019, 3:19 PM EST (20:19 UTC)
- Expired
- Dec 31, 2019, 4:45 PM EST
- In force
- 86 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WWUS51 KCTP 312021
SQWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
319 PM EST Tue Dec 31 2019
PAC105-117-312145-
/O.NEW.KCTP.SQ.W.0013.191231T2019Z-191231T2145Z/
Potter PA-Tioga PA-
319 PM EST Tue Dec 31 2019
The National Weather Service in State College PA has issued a
* Snow Squall Warning for...
Potter County in north central Pennsylvania...
Tioga County in north central Pennsylvania...
* Until 445 PM EST.
* At 319 PM EST, a dangerous snow squall was located near Cherry
Springs State Park, moving east at 45 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 40 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Route 6 from west of Coudersport to the Bradford county line.
Route 15 from near Liberty to Lawrenceville.
State Road 14 from Roaring Branch to the Bradford County line.
This snow squall will be near...
Ole Bull State Park around 320 PM EST.
Galeton around 330 PM EST.
Leonard Harrison State Park and Leetonia around 340 PM EST.
Wellsboro and Morris around 350 PM EST.
Other locations impacted by this snow squall include Knoxville,
Osceola, Tioga, Roseville, Austin, Ulysses, Tioga Junction, Sweden
Valley, Ski Denton Ski Area and Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4199 7692 4160 7687 4155 7696 4154 7760
4148 7760 4147 7800 4148 7805 4161 7819
4175 7810 4200 7768
TIME...MOT...LOC 2019Z 258DEG 38KT 4163 7775
$$
Colbert/MJWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Dec 31, 1:04 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 31, 1:04 PM EST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service State College PA 104 PM EST Tue Dec 31 2019 .SYNOPSIS... An upper level disturbance will bring snow showers and localized squalls to the region into this evening. Later tonight and Wednesday, lake-effect snow showers and flurries will gradually diminish with time. Weak high pressure will bring a dry, milder day on Thursday. Rain will come back into the area for Friday. && .NEAR TERM /THROUGH TONIGHT/... 1250 pm update... Bands of organized snow showers are developing over western NY and northwestern PA early this afternoon, as expected. This convective activity will work its way across portions of central PA as the afternoon wears on, coincident with passage of a mid-level short-wave and surface trough. As the atmosphere destabilizes, localized squalls remain a distinct possibility, with the greatest likelihood of this occurrence near and north of I-80. We will continue to closely monitor. Later tonight, once the mid-level feature passes by, well aligned westerly flow will bring lake-enhanced snow to northwestern PA and upslope snow to the Alleghenies. A general 1-3" are expected in these areas, with locally higher amounts possible in northwestern Warren County. South and east of the northern mountains and the higher ridges west of State College and Altoona, it will be mainly dry, thanks to large-scale subsidence and downsloping. Lows by daybreak will range from the mid 20s-lower 30s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... 110 pm update... Lake-enhanced and upslope snows will slowly diminish on Wednesday from south to north, as heights rise at all levels, and dry/warm advection begin to kick in. By later in the day, much of central PA should be seeing at least breaks of sunshine. On the whole, however, it will still be a brisk and seasonably cold day, with highs ranging from the upper 20s in the northern mountains, to near 40 in the Lower Susquehanna Valley. Wednesday night-Thursday should be dry, as weak high pressure builds across the Commonwealth. Skies should be clear-partly cloudy Wednesday night, with thickening clouds anticipated by Thursday afternoon, out ahead of our next system. Given the onset of stronger low-level warm advection, temperatures are not expected to fall very much Wednesday night, with lows generally ranging in the 20s-near 30. Readings Thursday should climb well into the 40s, particularly across the Susquehanna Valley. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Upper level ridging is progged to build over the region late Wednesday into Thursday, supplying a period of fair and mild weather. All medium range guidance tracks a developing surface low northeast into the Grt Lks late in the week, supporting increasing confidence in rainy, mild conditions Thursday night into early Saturday. With the surface high positioned off the southeast coast, there is little risk of any mixed precipitation with this event. The trailing cold front will likely sweep through central Pa late Saturday/early Sunday. A bit of lake effect snow is likely behind this front. However, surface ridging is progged to build in rapidly, keeping accumulations low. A clipper is currently progged by the bulk of medium range guidance to track north of Pa Sun night/Monday, perhaps accompanied by a period of light snow over the northern counties. There is plenty of model spread and forecast uncertainty early next week. However, the 00Z NAEFS and ECENS both support the idea of a digging upper trough over the midwest. Overrunning ahead of this feature could potentially bring snow to parts of central Pa by Tuesday of next week, as the GEFS plumes and EC ensemble mean solution suggest. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 18z update... Bands of snow showers, and perhaps a few squalls, could produce quick IFR to near field minimum restrictions later this afternoon into the early evening (roughly 19-00z) for KBFD, KJST, KAOO, KUNV, and KIPT. In the meantime, KMDT and KLNS should remain unrestricted/VFR. Tonight into Wednesday morning, restrictive conditions (generally IFR) will prevail at KBFD and KJST in persistent snow. Elsewhere (KUNV, KAOO, KIPT, KMDT, and KLNS), VFR should be the dominant condition. Surface winds will become strong and gusty out of the W-SW this afternoon, then remain that way from the W overnight into Wednesday. Gusts of 25-35 kt will be common. If any squalls impact the terminal sites later this afternoon, brief gusts of 35-45 kt could occur. .Outlook... Thu...Mostly VFR. Thu night-Fri...Restrictions developing in lower ceilings, rain, and fog. Sat-Sun...Restrictions likely at KBFD and KJST in snow showers, with mostly VFR elsewhere. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz SHORT TERM...Jurewicz LONG TERM...Fitzgerald AVIATION...Jurewicz/Tyburski
Hazardous weather outlook, Dec 31, 1:10 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 110 PM EST Tue Dec 31 2019 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-011815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 110 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Snow showers and localized squalls are expected this afternoon into the early evening. Locally hazardous travel conditions may accompany any squalls that occur. Lake effect snow showers could bring additional accumulations late tonight across the northern mountains and the Allegheny ridges, north of Interstate 80 and west of Interstate 99. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-057-059-063>066-011815- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 110 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jurewicz
In the hours before
Special weather statement, Dec 31, 10:36 AM EST, 4 hours 43 minutes before
Special Weather Statement National Weather Service State College PA 1036 AM EST Tue Dec 31 2019 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-311800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 1036 AM EST Tue Dec 31 2019 ...DANGEROUS TRAVEL POSSIBLE THIS AFTERNOON AND EVENING... Dangerous travel along highways is possible this afternoon and early evening as snow squalls should drop visibilities below a half a mile with icy roadways. Snow squalls will begin in northwestern Pennsylvania early this afternoon. These squalls will move through the northern and west central portions of the state through the afternoon and early evening hours. The heaviest snowfall will be in the northwest mountains with a quick one to two inches possible. It is also possible snow squall warnings may be needed this afternoon and early evening, possibly along US Route 6, I 80, I 99 and US route 15 north of Selinsgrove, as this snow moves through. Expect the snow to transition to lake effect snow showers by early this evening. If traveling this afternoon, be alert to rapidly changing visibility. Untreated roads could become covered with snow during periods of heavier snow.
Special weather statement, Dec 31, 12:55 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
1255 PM EST Tue Dec 31 2019
PAZ004-005-010-311915-
McKean PA-Warren PA-Elk PA-
1255 PM EST Tue Dec 31 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...WARREN...AND
ELK COUNTIES...
HAZARDS...A band of heavy snow accompanied by winds of up to 30 MPH
which can rapidly reduce visibility to near a quarter of a mile.
LOCATION AND MOVEMENT...At 1255 PM EST, a band of heavy snow was
along a line extending from near Ashford Hollow to 6 miles southwest
of Frewsburg to near Grove City and moving east at 40 MPH.
LOCATIONS IMPACTED INCLUDE...
St. Marys, Warren, Bradford, Ridgway, Kane, Johnsonburg, Port
Allegany, Sheffield, Columbus, Youngsville, Smethport, Wetmore,
Russell, Betula, Wilcox, James City, Force, Spring Creek, Benezette
and Rew.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
&&
LAT...LON 4200 7821 4162 7820 4162 7841 4154 7842
4140 7842 4140 7825 4123 7824 4125 7864
4122 7865 4120 7871 4126 7874 4137 7896
4134 7909 4145 7906 4144 7896 4162 7896
4163 7961 4199 7961
TIME...MOT...LOC 1755Z 253DEG 36KT 4244 7860 4199 7925 4124 8013
Colbert/MJ/JCLocal storm report, Dec 31, 1:29 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM NON-TSTM WND GST 2 N WARREN 41.87N 79.14W
12/31/2019 M59 MPH WARREN PA TRAINED SPOTTER
WIND GUST TO 59 MPH AND BRIEF WHITEOUT CONDITIONS.
&&
EVENT NUMBER CTP1901865
COLBERTSpecial weather statement, Dec 31, 2:34 PM EST, 45 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EST Tue Dec 31 2019
PAZ017-018-312030-
Northern Centre PA-Clearfield PA-
234 PM EST Tue Dec 31 2019
...AN AREA OF MODERATE TO BRIEFLY HEAVY SNOW WILL AFFECT PARTS OF
NORTHERN CENTRE AND CLEARFIELD COUNTIES...
HAZARDS...An area of moderate to briefly heavy snow that can rapidly
reduce visibility to near a quarter of a mile.
LOCATION AND MOVEMENT...At 232 PM EST, an area of moderate to heavy
snow was along a line extending from Penfield to 7 miles west of
Punxsutawney and moving east at 35 MPH.
LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield, Sandy, Philipsburg, Woodland, Curwensville,
Penfield, Hyde, Osceola Mills, Plymptonville, Rockton, Chester Hill,
Karthaus, Houtzdale, Snow Shoe, North Philipsburg, Clarence, South
Philipsburg, Sandy Ridge and Moshannon.
For those driving on Interstate 80, this includes areas between the
Dubois and Milesburg exits, specifically from mile markers 97 to 154.
SAFETY INFO...
Use extra caution if you must travel into or through this area of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
area of heavy snow passes your location.
&&
LAT...LON 4114 7880 4118 7877 4122 7865 4124 7864
4122 7810 4114 7801 4118 7797 4121 7797
4121 7794 4125 7790 4118 7790 4118 7779
4115 7779 4111 7775 4109 7763 4074 7823
4072 7864 4077 7881
TIME...MOT...LOC 1932Z 256DEG 30KT 4121 7857 4096 7912
Colbert/MJThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 12:55 PM EST | Special Weather Statement | CTP | Elk, McKean, Warren | 80 min |
| Dec 31, 1:20 PM EST | Snow Squall Warning | CTP | McKean, Warren | 55 min |
| Dec 31, 1:54 PM EST | Snow Squall Warning | CTP | Elk | 81 min |
| Dec 31, 2:11 PM EST | Snow Squall Warning | CTP | Cameron, Elk, McKean, Potter | 79 min |
| Dec 31, 2:34 PM EST | Special Weather Statement | CTP | Clearfield | 56 min |
| Dec 31, 3:29 PM EST | Snow Squall Warning | CTP | Centre, Clearfield | 61 min |
| Dec 31, 4:16 PM EST | Special Weather Statement | CTP | Centre, Clinton, Lycoming, Montour, Union | 89 min |
| Dec 31, 4:44 PM EST | Special Weather Statement | CTP | Cambria, Centre, Clearfield | 61 min |
| Dec 31, 5:54 PM EST | Special Weather Statement | CTP | Centre, Clearfield, Union | 81 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.